Minnesota, 2021

Winter Storm in Minnesota, December 26 to 27, 2021

December 26 to 27, 2021 · NWS MPX · 8 events in 8 counties and zones

The afternoon of Sunday, December 26th, a storm system moved across the Rockies, and into the Northern Plains and Upper Midwest by Monday morning. This storm caused a swath of heavy snowfall across central Minnesota between Alexandria, Little Falls, Milaca, and Rush City Sunday evening.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The afternoon of Sunday, December 26th, a storm system moved across the Rockies, and into the Northern Plains and Upper Midwest by Monday morning. This storm caused a swath of heavy snowfall across central Minnesota between Alexandria, Little Falls, Milaca, and Rush City Sunday evening. The heaviest fell in northern Todd and northern Morrison Counties where locally 12-14 inches of snow fell. Farther to the south, snowfall amounts tapered off to around 4-6 inches from Sauk Centre, St. Cloud, Princeton and Forest Lake. Light snowfall amounts also fell as far south as the Twin Cities and parts of west central Wisconsin. Snowfall was the most intense Sunday evening with numerous locations in central Minnesota receiving 6 or more inches of snow before midnight. Snowfall rates were likely in the 1 to 2 inch per hour range Sunday evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 26, 2:42 PM CST, 18 minutes earlier.

Area forecast discussion, Dec 26, 2:42 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
242 PM CST Sun Dec 26 2021

.DISCUSSION...(This evening through Saturday)
Issued at 236 PM CST Sun Dec 26 2021

Key Message:

- Mixed precipitation overnight, mainly across far southern
  Minnesota remains uncertain based on the initial snowfall
  transitioning to light precipitation which will be in the form of
  freezing drizzle or freezing rain. Otherwise, bands of light to
  moderate snowfall developing this evening, tapering off late
  tonight.

- A wide swath of generally 2-4" of snow is expected Tuesday afternoon
  and evening, with 3-5" amounts possible from southeast MN into
  central WI.

- Wind chill values of 20 degrees below zero or colder will be
  common across western MN Tuesday night through the weekend. The
  coldest periods will be Tuesday night into Wednesday and Saturday
  night into Sunday.

Recent observation from AWOS/ASOS and mPing have shown an expanding
area of light snow, mixed with sleet/rain across northwest Iowa, far
southeast SD. Wind profilers from FSD/ABR has shown a significant
increase in low levels winds and warm air advection. Since this
morning, these winds have increased from 10-15 kts, to nearly 50-60
kts from the S/SE/E. A large area (based on the latest radar
reflectivity) of mainly virga continues to expand and move from
northeast across SD/Ia, and into southwest Mn. Cloud Phase
Distinction (RGB) satellite imagery has noted glaciated clouds where
the precipitation has formed in the past hour. This area of noted
enhancement will translate to the northeast across Mn over the next
several hours. Thus, once the lower atmosphere saturates,
precipitation will begin, with steadier/heavier precipitation
forming once much stronger warm air advection regime moves overhead.
CAMS/HREF all support at least a few hours of snow banding
precipitation. Thus, snowfall rates will increase. The best time
frame will occur from late afternoon along the Minnesota River
Valley, then northeast toward I-94 between 8 PM to Midnight. This
area of heavier snowfall rates will move northward over central Mn
toward midnight before moving off to northern Mn during the early
morning hours of Monday, December 27th. Farther to the south, once
the precipitation becomes lighter and we lose ice crystal formation,
a mixture of freezing drizzle/drizzle or perhaps some freezing rain
will develop. At this time, any ice accumulations will be minimal,
but as temperatures hover around the freezing mark some icy spots
will develop, especially on elevated objects, secondary roads,
bridges, and overpasses. This is an evolving situation on the amount
of ice overnight so please continue to monitor future forecasts.

Although some freezing drizzle may develop farther to the north
across central Mn, the predominate precipitation type will be snow.
Based on the chance of banding snow and the strength of the warm air
advection regime, snowfall amounts will be locally higher than 6+
inches in a narrow band across central Mn. Current Winter Storm
Warnings in central Mn look good at this time, but this warning may
need to be expanded south a county or two. The only other factor
that may limit anything over 8+ inches is the speed of the system,
and the quick nature of the dendritic growth column depth, combined
with the best lift (omega).

Most of the measurable precipitation will end between 3 AM and 9 AM
across central Mn, and into parts of west central Wi. Temperatures
will be warmest around sunrise, and quickly fall into the 20s/teens
by the afternoon once the cold front moves through.

On Tuesday, another CO low tracks through the Plains as a stronger
northern stream longwave trough digs into the central CONUS. A
surface low that is forecast to track from roughly the Quad Cities
to Traverse City. Models and ensembles continue to back off QPF
amounts with this system. A general 0.2" to 0.3" is now favored
northwest of the low pressure track. This supports a widespread snow
event with impacts southern and eastern Minnesota with total
snowfall amounts of 2 to 4" possible, with an area of 3 to 5"
possible across west-central Wisconsin. Thankfully, P-type looks
much simpler for this event with the warm nose off to the south and
east for the duration. This looks like it will be a solid advisory
event, with warning level amounts/impacts unlikely.

Wednesday through next weekend, the signal for much colder air to
arrive remains in the models. Our first surge of Arctic air will
bring us our first widespread sub-zero lows of the season from
Tuesday night into next weekend, wind chill values look to be 20
below zero or colder most nights/mornings in MN, with Tuesday
nigh/Wednesday morning and Saturday night/Sunday morning looking to
feature the most dangerous conditions, with wind chill values
currently forecast to get down to around 30 degrees below zero in
western MN.

A weak shortwave moves through on Thursday, setting up the potential
for light snowfall across central Minnesota. Any accumulations
appear relatively minor due to the lack of moisture and weak
forcing. Looking ahead to next weekend, the closed upper level low
over central Canada shifts east allowing a potentially major winter
storm to track from the Southern Plains northeast into the Lower
Great Lakes region. 12Z models continue to differ with various
features (timing/location/etc) that results in various solutions and
considerable spread and this uncertainty is expected 5+ days out.
For now, the core of heavier snow tracks through southern IA into
central MI. &&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1145 AM CST Sun Dec 26 2021

Uncertainties still exists on precipitation type and amount of the
mix (freezing rain/freezing drizzle/sleet) across far southern Mn
during the evening. However, it will still start out as snow before
the transition. Timing could be off by an hr or two, but currently
the 18Z TAFs have the best possible onset. The next concern is the
snowfall rates across parts of southern Mn, west central Wisconsin,
but mainly for areas from KAXN-KSTC-KRNH between 02-08z. Farther to
the south, snowfall rates should be a half inch or less and quicker
to become a mixture as the precipitation type transitions over. Model
trends have been consistent on the heavier bands between 02-06Z for
most MPX TAF sites. Only an hour or two of these heavier bands could
affect KAXN-KSTC-KRNH beyond the 6z time frame. The next concern is
BLSN which is likely where areas receive between 2-6 inches of snow
and limited amount of freezing precipitation. Icing amounts, and any
accumulation should be limited to far southern Mn, mainly along I-90.
VFR conditions are not likely until after this TAF period. Winds
will start from the E become SE, and shift to the SW/W by the end of
the TAF period.

KMSP...

Timing for the onset of SN will occur between 0030-0100z, with
heavier snowfall beginning between 01-02z. The best time frame for
vsbys 1/2SM or less will occur between 02-05z. However, after 5-6z,
the precipitation type will be more problematic as more freezing
drizzle develops. I not anticipating any significant icing problems,
but a light glaze is possible toward 6-9z. After 9z, too much
uncertainty to alter vsby/cigs or precipitation type. Gusty winds
will commence later this afternoon with LLWS possible during the
evening. Winds will veer to the SE/S overnight and become W Monday
morning. Total snowfall amounts before the precipitation ends will
range from 2-3 inches, locally higher if snowfall rates increase
around 2-4z.

/OUTLOOK FOR KMSP/

Mon evening...VFR. Winds W 15G25 kts.
Tue...VFR mrng. IFR/-SN aftn/eve. Winds E 10-15 kts bcmg NW 15G25
kts
Wed...VFR. Wind W 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory from 6 PM this evening to 6 AM CST Monday
     for Anoka-Benton-Carver-Chisago-Dakota-Freeborn-Goodhue-
     Hennepin-Isanti-Le Sueur-Ramsey-Rice-Scott-Sherburne-Steele-
     Waseca-Washington-Wright.

     Winter Weather Advisory until 6 AM CST Monday for Blue Earth-Brown-
     Chippewa-Douglas-Faribault-Kandiyohi-Lac Qui Parle-Martin-
     McLeod-Meeker-Nicollet-Pope-Redwood-Renville-Sibley-Stearns-
     Stevens-Swift-Watonwan-Yellow Medicine.

     Winter Storm Warning from 6 PM this evening to 6 AM CST Monday for
     Kanabec-Mille Lacs-Morrison-Todd.

WI...Winter Weather Advisory from 6 PM this evening to 6 AM CST Monday
     for Barron-Chippewa-Dunn-Eau Claire-Pepin-Pierce-Polk-Rusk-St.
     Croix.

&&

DISCUSSION...JLT/BPH
AVIATION...JLT
Hazardous weather outlook, Dec 26, 11:02 AM CST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1102 AM CST Sun Dec 26 2021

MNZ041-047>066-068>070-WIZ014>016-023>028-271715-
Douglas-Stevens-Pope-Stearns-Benton-Sherburne-Isanti-Chisago-
Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-
Anoka-Ramsey-Washington-Yellow Medicine-Renville-McLeod-Carver-
Scott-Dakota-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Eau Claire-
1102 AM CST Sun Dec 26 2021

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...west central Minnesota...
northwest Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

A winter storm will impact the area late this afternoon through
Monday morning. Snow could be heavy at times in the evening with
accumulations ranging from 2 to 5 inches. The snow could turn to a
wintry mix of sleet, snow, and freezing drizzle later this
evening. Minor ice accumulation is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another plowable snow is likely Tuesday into Tuesday night.

Temperatures will drop significantly midweek, with wind chills
colder than 20 below.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.

MNZ042>045-271715-
Todd-Morrison-Mille Lacs-Kanabec-
1102 AM CST Sun Dec 26 2021

This Hazardous Weather Outlook is for portions of central
Minnesota and east central Minnesota.

.DAY ONE...This Afternoon and Tonight.

A winter storm will impact the area late this afternoon through
Monday morning. Snow could be heavy at times in the evening with
accumulations ranging from 5 to 7 inches.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another plowable snow is likely Tuesday into Tuesday night.

Temperatures will drop significantly midweek, with wind chills
colder than 20 below.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.

MNZ067-073>078-082>085-091>093-271715-
Sibley-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-
Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-
1102 AM CST Sun Dec 26 2021

This Hazardous Weather Outlook is for portions of central
Minnesota...south central Minnesota...southeast Minnesota and
southwest Minnesota.

.DAY ONE...This Afternoon and Tonight.

A winter storm will impact the area late this afternoon through
Sunday night. Snow totals up to 2 inches are expected. The snow
could turn to a wintry mix of sleet, snow, and freezing drizzle
later this evening. Minor ice accumulation is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another plowable snow is likely Tuesday into Tuesday night.

Temperatures will drop significantly midweek, with wind chills
colder than 20 below.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.

In the hours before

Local storm report, Dec 26, 10:41 AM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1041 AM CST SUN DEC 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             3 NW DONNELLY           45.72N 96.06W
12/26/2021  M2.8 INCH        STEVENS            MN   COCORAHS

            COCORAHS STATION MN-SV-4 DONNELLY 2WNW.

0830 AM     SNOW             6 N FARWELL             45.83N 95.60W
12/26/2021  M2.5 INCH        DOUGLAS            MN   COCORAHS

            COCORAHS STATION MN-DS-6 FARWELL 5N.

0600 AM     SNOW             2 SW LONG PRAIRIE       45.96N 94.89W
12/26/2021  M1.8 INCH        TODD               MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION LNGM5 LONG PRAIRIE.

0800 AM     SNOW             2 S UPSALA              45.79N 94.57W
12/26/2021  M1.6 INCH        MORRISON           MN   COCORAHS

            COCORAHS STATION MN-MR-29 HOLDINGFORD 6.0
            NW.

0700 AM     SNOW             1 SW LITTLE FALLS       45.97N 94.38W
12/26/2021  M1.5 INCH        MORRISON           MN   COCORAHS

            COCORAHS STATION MN-MR-4 LITTLE FALLS 1.2
            SW.

0800 AM     SNOW             7 WSW VINELAND          46.13N 93.89W
12/26/2021  M1.5 INCH        MORRISON           MN   COCORAHS

            COCORAHS STATION MN-MR-20 HILLMAN 8.3 N.

0700 AM     SNOW             2 NNE LONG PRAIRIE      46.01N 94.85W
12/26/2021  M1.4 INCH        TODD               MN   COCORAHS

            COCORAHS STATION MN-TD-12 LONG PRAIRIE 2.1
            NNE.

0700 AM     SNOW             5 E CAMP RIPLEY         46.07N 94.25W
12/26/2021  M1.3 INCH        MORRISON           MN   COCORAHS

            COCORAHS STATION MN-MR-13 CAMP RIPLEY 4E.

0700 AM     SNOW             3 E RICE                45.75N 94.16W
12/26/2021  M1.3 INCH        BENTON             MN   COCORAHS

            COCORAHS STATION MN-BN-13 RICE 3.6 E.

0800 AM     SNOW             4 NW ONAMIA             46.11N 93.74W
12/26/2021  M1.2 INCH        MILLE LACS         MN   COCORAHS

            COCORAHS STATION MN-ML-1 ONAMIA 4WNW.

0700 AM     SNOW             4 N FLENSBURG           46.02N 94.55W
12/26/2021  M1.0 INCH        MORRISON           MN   COCORAHS

            COCORAHS STATION MN-MR-25 LITTLE FALLS 9.3
            WNW.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Douglas

When
December 26, 3:00 PM CST to December 27, 7:00 AM CST
Where
Douglas forecast zone
Reported by
CoCoRaHS
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Several observations across Douglas County measured between 7 and 9 inches of snow before it tapered off Monday morning. Some light freezing rain or freezing drizzle also occurred at the end of this event.

Winter Storm, Morrison

When
December 26, 4:00 PM CST to December 27, 7:00 AM CST
Where
Morrison forecast zone
Reported by
CoCoRaHS
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

Several observations across Morrison County measured between 7 and 14 inches of snow before it tapered off Monday morning. Some light freezing rain or freezing drizzle also occurred at the end of this event.

Winter Storm, Todd

When
December 26, 4:00 PM CST to December 27, 7:00 AM CST
Where
Todd forecast zone
Reported by
CoCoRaHS
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Several observations across Todd County measured between 7 and 14 inches of snow before it tapered off Monday morning. Some light freezing rain or freezing drizzle also occurred at the end of this event.

Winter Storm, Benton

When
December 26, 5:00 PM CST to December 27, 8:00 AM CST
Where
Benton forecast zone
Reported by
CoCoRaHS
Coordinates
45.699, -93.999 (the zone’s center; the record gives no point)

Several observations across Benton County measured between 5 and 7 inches of snow before it tapered off Monday morning. Some light freezing rain or freezing drizzle also occurred at the end of this event.

Winter Storm, Isanti

When
December 26, 5:00 PM CST to December 27, 8:00 AM CST
Where
Isanti forecast zone
Reported by
CoCoRaHS
Coordinates
45.562, -93.295 (the zone’s center; the record gives no point)

Several observations across Isanti County measured between 5 and 9 inches of snow before it tapered off Monday morning. Some light freezing rain or freezing drizzle also occurred at the end of this event.

Winter Storm, Kanabec

When
December 26, 5:00 PM CST to December 27, 8:00 AM CST
Where
Kanabec forecast zone
Reported by
CoCoRaHS
Coordinates
45.945, -93.293 (the zone’s center; the record gives no point)

Several observations across Kanabec County measured between 7 and 11 inches of snow before it tapered off Monday morning. Some light freezing rain or freezing drizzle also occurred at the end of this event.

Winter Storm, Mille Lacs

When
December 26, 5:00 PM CST to December 27, 8:00 AM CST
Where
Mille Lacs forecast zone
Reported by
CoCoRaHS
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

Several observations across Mille Lacs County measured between 7 and 10 inches of snow before it tapered off Monday morning. Some light freezing rain or freezing drizzle also occurred at the end of this event.

Winter Storm, Chisago

When
December 26, 6:00 PM CST to December 27, 8:00 AM CST
Where
Chisago forecast zone
Reported by
CoCoRaHS
Coordinates
45.503, -92.908 (the zone’s center; the record gives no point)

Several observations across northern Chisago County measured between 5 and 8 inches of snow before it tapered off Monday morning. Some light freezing rain or freezing drizzle also occurred at the end of this event.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992595, 992599, 992600, 992593, 992596, 992597, 992598, 992594.